Starting Tenex with a manic kid?

Discussion in 'General Parenting' started by Wonderful Family, Mar 6, 2009.

  1. Does anyone have any experience with Tenex and problems with increased irritability and aggression. I'm supposed to start difficult child on this Monday; but I'm concerned about this. difficult child was on it years ago in addition to stimulants to help decrease the irritability (he was 5 or 6 at the time); but I don't recall it ever having any impact. I'm concerned about any potential problems because of how is is acting.

    difficult child is highly manic/hypomanic. Last night at the therapist's office he just let loose. And it wasn't more comfortable; it was loosing any inhibitions. Highly agitated and excitable and irritable. therapist was shocked at how fast he was attacking me verbally.

    difficult child was talking about horrid dreams to therapist last night that had a few times this week; other dreams are constantly about fighting. I don't know if he was making this up or what? These are things that he would normally never just volunteer. difficult child also told me that he didn't get any sleep last night - but he was able to get-up for school this morning just fine - a little sleepy.

    I've seen difficult child with severe anxiety, agitation and depressed; but never anything like this. Not the manic piece, anyway - it was always wrapped around the irritability.

    I have a call into the psychiatrist about the Tenex and what, if anything, can be done for difficult child. This has all happened so fast; I'm sitting here trying to figure out what I might have missed.
     
  2. smallworld

    smallworld Moderator

    I have no experience with Tenex. However, I'm left wondering why:

    Lamictal isn't being increased OR
    Geodon isn't being increased OR
    Another atypical antipsychotic isn't being used to stop the mania.
     
  3. totoro

    totoro Mom? What's a GFG?

    I agree with SmallWorld

    When we added medication on top of medication with K, it made things so much worse.
    How long has he been on Geodon and Lamictal?
    Geodon was not a good medication for K, it really triggered K.
    For what it is worth, Tenex was not good for K either. It made her highly aggressive and very agitated.
    But she was not stable nor at a therapeutic level with her Lamictal at that time either.
    So either of those medications may have worked for her but her psychiatrist at the times was pushing medication on top of medication without getting the first one up to a level dose first.
     
  4. kymmie

    kymmie New Member

    My 7 yr was on Tanex last year, he is also aggressive but not manic. Tanex made a big improvement after taking it for 2-3 weeks but the effects wore off after a few months later. He never experienced any negative side effects.
     
  5. I should have mentioned this previously. The Lamictal was just increased 50 mgs (150 - 200) 2 weeks ago; Geodon was just increased from 60 to 80mgs. The specific call I have into the psychiatrist is to see if we need to increase anything else for the Geodon or the Lamictal; and if we should even add in the Tenex right now? The reason for holding off until next week to start the Tenex was to monitor the increase in the Geodon this week.

    difficult child has been on the Lamictal for almost 2 years and the Geodon for about 1 year. Everything was working very well until the last 6 weeks.
     
  6. ML

    ML Guest

    I am not sure if the Tenex is helping or not. It hasn't hurt, I know that. Manster's eye bliking tic went away but not sure if it's the Tenex or the transient phase just ended.
     
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Tenex was not good medication for my difficult child (he was on it only a very short period of time). It may have been because he wasn't stable at the time-was doing rapid cycling.
     
Loading...